Texas, 2023

High Wind in Texas, March 31, 2023

March 31, 2023 · NWS MAF · 3 events in 3 counties and zones

This is a continuation of the previous event. A large upper-level trough over the Intermountain West brought westerly high winds to the higher elevations and portions of the surrounding plains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

This is a continuation of the previous event. A large upper-level trough over the Intermountain West brought westerly high winds to the higher elevations and portions of the surrounding plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 31, 5:30 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 31, 5:30 AM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
630 AM CDT Fri Mar 31 2023

...New AVIATION...

.SHORT TERM...
(Today through Saturday afternoon)
Issued at 340 AM CDT Fri Mar 31 2023

Today's highlights feature widespread strong winds and critical fire
weather as a potent upper trough ejects from the Rocky Mountains
into the Great Plains later today. The associated speed max with
this trough passes over the TX panhandle sparing us from the
strongest winds. Regardless, given full insolation under clear
skies, many locations will mix into 750-700mb this afternoon, taping
into 30-40kt winds, especially north of I-10. In addition to the High
Wind Warnings in effect for the Guadalupe and Davis Mountains, have
issued a Wind Advisory for this afternoon across the adjacent plains
of the mountains in addition to the Trans Pecos, southeast New
Mexico, and Permian Basin. The upper trough drags a Pacific front
through this morning as well, ushering in much drier air. The
alignment of this dry air with the strong wind favors critical
fire weather conditions across a large portion of the area today,
see the Fire Weather Discussion below for more details. Despite a
downsloping component of winds today, the passage of the Pacific
front keeps high temperatures in the upper 60s and low 70s for most
with 80s found closer to the Big Bend and Rio Grande.

Much quieter conditions follow tonight into tomorrow as the upper
trough departs and surface high pressure builds. Light winds, much
lower dewpoints, and mostly clear skies outside some high, cirrus
clouds tonight favors a much cooler night with morning lows in the
upper 30s and 40s. Surface flow veers to the south Saturday
afternoon as a low level thermal ridge begins to develop, helping
bring high temperatures back into the upper 70s and low 80s.
Precipitation chances stay next to zero through the weekend.

-Munyan

&&

.LONG TERM...
(Saturday night through Thursday)
Issued at 340 AM CDT Fri Mar 31 2023

Saturday night, a 40+kt LLJ is set to develop as a shortwave moves
into West Texas and Southeast New Mexico.  Gulf moisture will surge
into the eastern half of the CWA, and will combine with mixing and
cloud cover to keep overnight lows above normal.  Sunday, as the
trough moves through the CWA, a brief window of convection will be
possible mainly over the Western Low Rolling Plains.  Surface winds
will veer to west, and downslope warming/increasing thicknesses will
result in afternoon highs in the 80s most locations.  Monday, zonal
flow aloft begins transitioning to southwest with the approach of a
large trough.  Southwesterly flow will increase further over
Sunday's, yielding the warmest day this forecast as thicknesses peak
for the week.  Afternoon highs in the upper 80s/lower 90s will feel
more like mid May than early April.

Unfortunately, the trough arrives Tuesday, pushing a Pac front
through the area and knocking highs down a few degrees closer to
normal.  The present timing of the trough suggests a windbag of a
day, and another critical fire wx event, w/a helping of BLDU to
round things out.

Tuesday night, a weak front drops in behind the trough, taking temps
below normal most locations Wednesday afternoon.  Cool easterly flow
rounds out the extended, keeping temperatures Thursday/Friday
similar to Wednesday's...5-10F below normal.

Beginning late Wednesday night, long-term models begin developing
convection over the eastern CWA as the next major trough digs into
the southwest CONUS, with best chances looking to be Friday morning.
However, by this time, models differ substantially on
timing/evolution of the trough, and neither the GFS, ECMWF, or CMC
really line up with what's depicted on the cluster prototypes.
Considering this, and our track record on precip so far this spring,
confidence is very low on this coming to fruition, and we've toned
down NBM POPs a bit to reflect this.

&&

.AVIATION...
(12Z TAFS)
Issued at 624 AM CDT Fri Mar 31 2023

The Pacific front continues to push south and east through the
Permian Basin this morning, bringing stiff westerly winds with
some gusts. Winds strengthen after sunrise with widespread gusts
of 30-35kts carrying through early this evening. Patchy blowing
dust is possible with the winds today with the highest confidence
of seeing MVFR visibilities at PEQ though other sites in the
Permian Basin may briefly see 4 to 5 mile visibility at times.
Otherwise, VFR prevails at all terminals.

&&

.FIRE WEATHER...
Issued at 340 AM CDT Fri Mar 31 2023

WV imagery shows a trough moving through far west Texas this
morning, and this will result in a windbag of a day for West Texas
and Southeast New Mexico.  While current obs show good recovery east
of a weak dryline bisecting the FWA this AM, recovery on the other
side is poor, and single-digit RH is anticipated this afternoon
behind the Pac front.  Said RH will combine w/20ft winds to result
in RFTIs of 5-6 this afternoon, and combined w/ERCs 50th percentile
and above, widespread critical fire wx conditions are expected.
Cloud cover will be much less than yesterday, and better insolation
will aid in curing fine fuels.

Recovery tonight will be tepid, but lower 20ft winds Sunday will
take things down a notch, to elevated conditions at worst.

However, conditions begin deteriorating again Monday as the next
trough approaches, with abysmal recovery between now and then.  By
Monday afternoon, RH is forecast to be in the low single-digits as
leeside troughing increases 20ft winds in advance of the next
trough.  Tuesday, a Pac front arrives late in the day, and RH/winds
are forecast to generate extreme RFTI (8) across the entire FWA.
Conditions improve somewhat Wednesday, and taper off the rest of the
week as cooler temperatures and easterly flow temper things a bit.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               72  40  79  54 /   0   0   0  10
Carlsbad                 72  38  76  45 /   0   0   0   0
Dryden                   84  50  81  56 /   0   0   0   0
Fort Stockton            74  43  80  56 /   0   0   0   0
Guadalupe Pass           62  42  72  49 /   0   0   0   0
Hobbs                    69  38  77  47 /   0   0   0   0
Marfa                    68  36  77  42 /   0   0   0   0
Midland Intl Airport     72  41  78  54 /   0   0   0   0
Odessa                   71  43  78  54 /   0   0   0   0
Wink                     72  38  78  48 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 7 PM CDT /6 PM MDT/ this evening for
     Davis Mountains-Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains.

     Red Flag Warning until 7 PM CDT /6 PM MDT/ this evening for
     Andrews-Borden-Central Brewster County-Chinati Mountains-
     Chisos Basin-Crane-Davis Mountains-Davis Mountains
     Foothills-Dawson-Eastern Culberson County-Ector-Gaines-
     Glasscock-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains-Howard-Loving-Marfa Plateau-Martin-
     Midland-Mitchell-Pecos-Reagan-Reeves County Plains-Scurry-
     Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

     Wind Advisory from 10 AM this morning to 4 PM CDT this afternoon
     for Andrews-Borden-Chinati Mountains-Crane-Davis Mountains
     Foothills-Dawson-Eastern Culberson County-Ector-Gaines-
     Glasscock-Howard-Loving-Marfa Plateau-Martin-Midland-
     Mitchell-Pecos-Reagan-Reeves County Plains-Scurry-Upton-
     Ward-Winkler.

NM...High Wind Warning until 6 PM MDT this evening for Guadalupe
     Mountains of Eddy County.

     Red Flag Warning until 6 PM MDT this evening for Chaves Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

     Wind Advisory from 9 AM this morning to 3 PM MDT this afternoon
     for Central Lea County-Eddy County Plains-Northern Lea
     County-Southern Lea County.

&&

SHORT TERM...16
LONG TERM....44
AVIATION...16
Hazardous weather outlook, Mar 31, 1:00 AM CST, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
200 AM CDT Fri Mar 31 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-010700-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
200 AM CDT Fri Mar 31 2023 /100 AM MDT Fri Mar 31 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A High Wind Warning is in effect today for the Guadalupe, Delaware,
and Davis Mountains.

A Red Flag Warning is in effect today for Southeast New Mexico and
most of West Texas.

A Wind Advisory is in effect today for the Southeast New Mexico
plains and most of West Texas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

High winds are possible Sunday through Tuesday, mainly in the
Guadalupe and Delaware Mountains.

Elevated to critical fire weather concerns are possible Sunday
through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
March 31, 6:38 AM CST to 10:38 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
March 31, 9:52 AM CST to 11:52 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Midland

When
March 31, 11:45 AM CST to 11:53 AM CST
Where
Midland forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090243, 1090242, 1090241.